Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 3, NWS Austin/San Antonio, TX

February 16, 2008Bastrop County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Feb 16, 2008, 3:57 PM CST for Bastrop County, Texas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 16, 2008, 3:57 PM CST (21:57 UTC)
Expired
Feb 16, 2008, 4:15 PM CST
In force
18 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Bastrop County, TX

The radar

The Ft Hood radar (KGRK), 51 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 2:26 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.0 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2008-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2008-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1400 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 162157
SVREWX
TXC021-162215-
/O.NEW.KEWX.SV.W.0003.080216T2157Z-080216T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
357 PM CST SAT FEB 16 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BASTROP COUNTY...

* UNTIL 415 PM CST.

* AT 349 PM CST...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
  LOCATED 10 MILES SOUTHWEST OF CAMP SWIFT...OR ABOUT 9 MILES WEST OF
  BASTROP...AND MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELGIN BY 405 PM CST...

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.

LAT...LON 3032 9718 3012 9734 3019 9751 3021 9749
      3026 9746 3027 9746 3028 9745 3029 9745
      3040 9736
TIME...MOT...LOC 2157Z 205DEG 51KT 3024 9739

$$
2 follow-up statements
000 
WWUS54 KEWX 162205
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
405 PM CST SAT FEB 16 2008

TXC021-162215-
/O.CON.KEWX.SV.W.0003.000000T0000Z-080216T2215Z/
BASTROP TX-
405 PM CST SAT FEB 16 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CST
FOR BASTROP COUNTY...

AT 357 PM CST...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED NEAR CEDAR HILLS...OR ABOUT 7 MILES SOUTH OF ELGIN...MOVING
NORTHEAST AT 55 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING
FOR SOUTH CENTRAL TEXAS.

LAT...LON 3032 9718 3012 9734 3019 9751 3021 9749
      3026 9746 3027 9746 3028 9745 3029 9745
      3040 9736
TIME...MOT...LOC 2205Z 205DEG 51KT 3036 9732

$$
000 
WWUS54 KEWX 162218
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
417 PM CST SAT FEB 16 2008

TXC021-162227-
/O.EXP.KEWX.SV.W.0003.000000T0000Z-080216T2215Z/
BASTROP TX-
417 PM CST SAT FEB 16 2008

...THE SEVERE THUNDERSTORM WARNING FOR BASTROP COUNTY EXPIRED AT 415
PM CST...

THE SEVERE THUNDERSTORM HAD MOVED NORTHEAST OUT OF THE COUNTY. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING
FOR SOUTH CENTRAL TEXAS.

LAT...LON 3032 9718 3012 9734 3019 9751 3021 9749
      3026 9746 3027 9746 3028 9745 3029 9745
      3040 9736
TIME...MOT...LOC 2205Z 205DEG 51KT 3036 9732

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 2:53 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 16, 2:53 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
253 PM CST SAT FEB 16 2008

.DISCUSSION...
UPPER LOW MOVING EAST ACROSS THE DAVIS MOUNTAINS IN WEST TEXAS
THIS AFTERNOON WHILE COLD FRONT MOVING EAST ACROSS SOUTH CENTRAL
TEXAS. UPPER LEVEL JET, THE FRONT, AND UPPER DIFFLUENCE
INTERACTING WITH A MOIST AIRMASS WILL MAINTAIN THREAT OF SEVERE
WEATHER INTO THE EARLY EVENING HOURS. FEATURES WILL MOVE EAST AND
NORTHEAST OF AREA BY LATE EVENING WITH RAINS ENDING RAPIDLY FROM
WEST TO EAST. A HIGHLY AMPLIFIED UPPER FLOW WILL BRING SURGES OF
HIGH PRESSURE SUNDAY THROUGH MONDAY NIGHT. AFTER WARMER
TEMPERATURES ON SUNDAY, THERE WILL BE A COOLING TREND MONDAY INTO
TUESDAY. ON TUESDAY FLOW ALOFT BECOME ZONAL AND PERSIST THROUGH
NEXT SATURDAY. SURFACE HIGH WILL MOVE OFF TO THE EAST WITH LOW
PRESSURE IN THE SOUTHERN PLAINS. THIS ALLOWS LOWER LEVEL MOISTURE
TO RETURN TO SOUTH CENTRAL TEXAS. A SERIES OF WEAK SHORTWAVES
MOVE ACROSS THE SOUTHERN TIER OF STATES WEDNESDAY THROUGH FRIDAY.
DUE TO SHALLOWNESS OF MOISTURE, WILL ONLY GO WITH SLIGHT CHANCE OF
SHOWERS. HAVE GENERALLY GONE WITH MEX TEMPERATURES, EXCEPT
SLIGHTLY COOLER ON LOWS TONIGHT THROUGH MONDAY NIGHT DUE MOSTLY
CLEAR SKIES, LOWER DEWPOINTS AND LIGHTER WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              44  72  42  63  40 /  30   0   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  44  71  38  64  35 /  30   0   0   0   0
DEL RIO INTL AIRPORT           42  73  44  65  46 /  -    0   0   0   0
SAN ANTONIO INTL AIRPORT       46  76  41  64  42 /  20   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/06
Hazardous weather outlook, Feb 16, 5:15 AM CST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
515 AM CST SAT FEB 16 2008

TXZ183>185-202-217-171200-
VAL VERDE-EDWARDS-REAL-KINNEY-MAVERICK-
515 AM CST SAT FEB 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A WIND ADVISORY IS IN EFFECT TODAY FROM 10 AM TO 7 PM CST.
NORTHWEST WINDS 20 TO 30 MPH...WITH GUSTS NEAR 40 MPH
ARE POSSIBLE LATE THIS MORNING THROUGH THE EARLY EVENING...
AS A WEATHER SYSTEM AND ITS ASSOCIATED PACIFIC COLD FRONT MOVE
ACROSS THE AREA.

.DAY TWO...SUNDAY...
BREEZY AND DRY WEATHER CONDITIONS WILL PREVAIL SUNDAY.

.DAYS THREE THROUGH SEVEN...MONDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TXZ171>173-186>194-203>209-218>225-228-171200-
LLANO-BURNET-WILLIAMSON-KERR-BANDERA-GILLESPIE-KENDALL-BLANCO-
HAYS-TRAVIS-BASTROP-LEE-UVALDE-MEDINA-BEXAR-COMAL-GUADALUPE-
CALDWELL-FAYETTE-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES-GONZALES-
DE WITT-LAVACA-DIMMIT-
515 AM CST SAT FEB 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS TODAY.  SOME
THUNDERSTORMS COULD BECOME SEVERE MAINLY EAST OF A MOUNTAIN HOME
TO DILLEY LINE LATE THIS MORNING THROUGH THE AFTERNOON.
LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINS ARE
POSSIBLE.

.DAY TWO...SUNDAY...
BREEZY AND DRY WEATHER CONDITIONS WILL PREVAIL SUNDAY.

.DAYS THREE THROUGH SEVEN...MONDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Feb 16, 3:03 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
303 PM CST SAT FEB 16 2008

TXZ191-207-208-162130-
CALDWELL-GUADALUPE-HAYS-
303 PM CST SAT FEB 16 2008

...A STRONG THUNDERSTORM WAS AFFECTING CALDWELL...GUADALUPE AND HAYS
COUNTIES...

AT 257 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEGUIN...MOVING NORTHEAST AT 50 MPH.

THIS STORM WILL BE NEAR...
  STAPLES BY 315 PM CST.
  MARTINDALE BY 320 PM CST.
  6 MILES NORTHWEST OF LOCKHART BY 325 PM CST.
  UHLAND BY 330 PM CST.

PEOPLE IN NORTHEASTERN GUADALUPE...SOUTHEASTERN HAYS AND WESTERN
CALDWELL COUNTIES...INCLUDING THE CITIES OF GERONIMO...KINGSBURY...
FENTRESS...STAPLES...MARTINDALE AND UHLAND...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...LOCALLY HEAVY RAINFALL AND WINDS 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.
Special weather statement, Feb 16, 3:25 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
325 PM CST SAT FEB 16 2008

TXZ191>193-208-162200-
BASTROP-CALDWELL-HAYS-TRAVIS-
325 PM CST SAT FEB 16 2008

...A STRONG THUNDERSTORM WAS AFFECTING BASTROP...CALDWELL...HAYS AND
TRAVIS COUNTIES...

AT 319 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MARTINDALE...OR 8 MILES SOUTHEAST OF SAN
MARCOS...MOVING NORTHEAST AT 55 MPH.

THIS STORM WILL BE NEAR...
  UHLAND BY 330 PM CST.
  NIEDERWALD BY 335 PM CST.
  MUSTANG RIDGE BY 340 PM CST.
  BERGSTROM BY 350 PM CST.
  MANOR BY 400 PM CST.

PEOPLE IN NORTHWESTERN CALDWELL...SOUTHEASTERN HAYS...SOUTHEASTERN
TRAVIS AND WESTERN BASTROP COUNTIES...INCLUDING THE CITIES OF
UHLAND...NIEDERWALD...MUSTANG RIDGE...BERGSTROM AND MANOR...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

SMALL HAIL...LOCALLY HEAVY RAINFALL AND WINDS 30 TO 40 MPH ARE
EXPECTED WITH THIS STORM.
Special weather statement, Feb 16, 3:53 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
353 PM CST SAT FEB 16 2008

TXZ192-207-208-223-162230-
CALDWELL-GONZALES-GUADALUPE-TRAVIS-
353 PM CST SAT FEB 16 2008

...STRONG THUNDERSTORMS WERE AFFECTING CALDWELL...GONZALES...
GUADALUPE AND TRAVIS COUNTIES...

AT 344 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS LOCATED FROM AUSTIN TO SMILEY...OR
ALONG A LINE EXTENDING FROM 8 MILES EAST OF TANGLEWOOD FOREST TO 17
MILES SOUTHWEST OF GONZALES. THESE STORMS WERE MOVING NORTHEAST AT
50 MPH.

PEOPLE IN CENTRAL CALDWELL...EASTERN GUADALUPE...SOUTHERN TRAVIS AND
WESTERN GONZALES COUNTIES...INCLUDING THE CITIES OF MUSTANG RIDGE...
LOCKHART...SMILEY...LULING...AUSTIN AND PALMETO...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...LOCALLY HEAVY RAINFALL AND WINDS 30 TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 3:23 AM CSTWind AdvisoryEWXEdwards, Kinney, Maverick, Real, Val Verde11 hr
Feb 16, 4:14 PM CSTSevere Thunderstorm WarningEWXLee, Williamson15 min
Feb 16, 5:41 PM CSTSevere Thunderstorm WarningEWXCaldwell, Gonzales, Guadalupe, Wilson49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.